Topiramate-induced confusion following a single ingestion of 400 mg.

Published

Journal Article

BACKGROUND: Topiramate is an anticonvulsant medication commonly used for a variety of neurological disorders including migraine prophylaxis. Broadened use of topiramate has brought an increased awareness of toxicity from this medication, particularly central nervous system side effects and metabolic acidosis. OBJECTIVE: We describe a case of topiramate toxicity occurring in a 22-year-old female following the ingestion of two 200 mg tablets, which she was prescribed for the treatment of migraines. RESULTS: During her outpatient cardiology evaluation for suspected postural orthostatic tachycardia syndrome (POTS), the patient experienced flushing and anxiety. Upon transfer to our hospital she was tachycardic, hypertensive, and confused. Her autonomic symptoms were consistent with her prior episodes of autonomic instability, while the confusion was new. Admission laboratory values revealed a metabolic acidosis with a mildly elevated anion gap. A blood topiramate level returned a value of 8.4 mg/L 15 h after the ingestion. Her symptoms cleared within 24 h following admission. CONCLUSION: Clinicians should consider topiramate toxicity in their differential diagnosis for patients with neurological diseases presenting with acute-onset confusion and metabolic acidosis.

Full Text

Duke Authors

Cited Authors

  • Pierson, MD; Muzyk, AJ; Lockamy, M; Preud'homme, XA

Published Date

  • November 2010

Published In

Volume / Issue

  • 32 / 6

Start / End Page

  • 647.e1 - 647.e3

PubMed ID

  • 21112462

Pubmed Central ID

  • 21112462

Electronic International Standard Serial Number (EISSN)

  • 1873-7714

Digital Object Identifier (DOI)

  • 10.1016/j.genhosppsych.2010.05.004

Language

  • eng

Conference Location

  • United States